Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
sushi

going OFF birth control causes breakouts?

i've been taking yasmin, an oral birth control pill for the past year and a half. it has done a pretty good job at clearing my acne (especially on my back) but i'm definitely uneasy at the prospect of pumping my body with artificial hormones on a long term basis. i'd like to try more natural supplements like chasteberry (vitex angus castus) or fish oil.

however, i'm also scared to stop taking yasmin since i've read many stories of people's acne returning, sometimes with a vengeance, once stopping birth control.

so here are my questions:

1) has anyone here experienced breakouts once quitting birth control? if so, was it milder, the same, or worse than any acne you might have had before starting the pill?

2) did this post-pill acne ever clear up? if so, how long did it take?

thanks :)

Share this post


Link to post
Share on other sites

I will tell you what happened to me.

1. on birth control for 3+ years, completely clear. With the exception of the times I was switching between pills.

2 stopped birth control in December 2006

3. cycle got back to normal in March, approx. 3 months after stopping the pill. I started breaking out. My skin got very oily, my body hair increased. Do note that I used to have problems with this (oiliness, excess hair) but hadn't since starting the pill. So I probably have an imbalance.

4. re-started birth control April 1 - OTC lo - due to acne and because I started seeing someone. Breakouts continued to get worse and worse.

5. by early-mid May, my acne was severe.

6. after 2 packs of OTC lo I switched to Lo/Ovral, which I had taken for a long while. I started Benzamycin in early May. Breakouts continued to get worse and worse but slowed down some, finally, in late June.

7. in early July I added an oral antibiotic and Differin.

8. in early Sept. I decreased the oral antibiotic and added Spiro.

Now it's late September and I'm finally almost clear, but I'm left with a scarred face from the breakouts. :( So for me, stopping birth control brought acne back with a vengeance. The problem is that your hormone levels change both when you start birth control and when you stop. Most people only get mild breakouts and the breakouts stop when the hormones level out. So what may happen is you will stop the birth control, then get some breakouts as your hormones change, but then once they level out again (without the pill) it should get better. I got severe breakouts, worse than I've ever had in my life. And I had acne as a teen, and then again in college. I am on month 6 of Lo/Ovral and it took 5 months of that before it finally kicked in and leveled out my hormones. It's been a rough year, that's for sure.

Share this post


Link to post
Share on other sites

I also experienced terrible breakouts after coming off the pill. I was on it for 6 years, started at 17 for an ovarian cyst. My back, chest, shoulders, and face became even more oily than before and I have oily skin and the acne was the worst I have ever experienced. I stayed off the pill for 6 months hoping it would clear up but it didn't. I've been back on the pill now for 7 months with some noticeable difference but not enough. For the first time my derm wants me on accutane because of it.

Share this post


Link to post
Share on other sites

Same thing happend to me. I had mild acne, went on the pill...cleared me up. Then a few months after stopping the pill my face exploded. I broke out really bad and continued to breakout for months. The breakouts decreased about 8 months after I started breaking out. Now, almost a year later, my skin is much much better. I'm back to having mild acne again but still worse then before the pill. I let my hormones level themselves out without taking anything...just treating my skin with OTC products. I will never go on the pill again.

Share this post


Link to post
Share on other sites

i was on bc patch for about three years and had pretty much flawless skin. i could wash my face with hand soap and not break out! of course, occasional zit around my period but nothing major. i didnt realize how good i had it. but like you i wanted to stop putting hormones in my body and find something more natural, plus my health insurance was chanding and i couldnt afford it. anyways, my skin wasnt too bad at first, maybe a few pimples here and there. but after 6 months my pores started getting very clogged for some reason, i got much more oil than before, breakouts all the time. its been about a year and a half and i just got back on birth control 2 months ago. different kind this time, but i'm hoping for positive results. i am having some of the worse breakouts of my life right now getting my body used to these hormones again. i dont want to scare you, but if i could go back i would never have gotton off it. even when i dont have break outs, my skin is the worse condition its ever been with all the clogged pores i've gotton. and going back on birth control will not help "clear out" the pores. i'm slowly seeing results again but going off bc was a horrible choice for me.

Share this post


Link to post
Share on other sites

I did notget a breakout when I stopped taking OTC; it wasn't the low dose version, either. I did gain 20 pounds in short order and had mood swings and irritability. So...birth control is not an option for me. It isn't now anyway as I'm over 35 and smoke...too high risk for clots and strokes.

I only started birth control as I was taking Accutane; I was not seeing anyone at the time, plus my doc recommended it for decreasing PMS, cramping and heavy bleeding. Those definitely decreased! I stopped Accutane due to emergency surgery but kept on taking the birth control for at least two years after stopping Accutane.

Share this post


Link to post
Share on other sites
I did notget a breakout when I stopped taking OTC; it wasn't the low dose version, either. I did gain 20 pounds in short order and had mood swings and irritability. So...birth control is not an option for me. It isn't now anyway as I'm over 35 and smoke...too high risk for clots and strokes.

I only started birth control as I was taking Accutane; I was not seeing anyone at the time, plus my doc recommended it for decreasing PMS, cramping and heavy bleeding. Those definitely decreased! I stopped Accutane due to emergency surgery but kept on taking the birth control for at least two years after stopping Accutane.

Share this post


Link to post
Share on other sites

I was on BC for 8 years and just went off 2 months ago...I never broke out when I was younger and never had a problem with my skin at all...The past month I have broken out worse than ever and I can't take it anymore!!!!

Share this post


Link to post
Share on other sites

I gotta admit it's taken me a while, but I have realised that my breakouts in the last couple of years may be related to the fact that I came off the pill.

Similar to Wynne, I did it for health reasons (I'm 38 and smoke) also to give my body a break.

Since realising the possible link between my breakouts and coming off the pill, I have seriously considered going back on it.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×